Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2017 (2017), Article ID 3521541, 3 pages
https://doi.org/10.1155/2017/3521541
Case Report

ANA-Negative Hydralazine-Induced Pericardial Effusion

1Department of Internal Medicine, Maricopa Integrated Health System, Phoenix, AZ, USA
2Department of Cardiology, Maricopa Integrated Health System, Phoenix, AZ, USA

Correspondence should be addressed to Vicken Zeitjian; gro.shim@naijtiez.nekciv

Received 26 September 2017; Accepted 19 November 2017; Published 17 December 2017

Academic Editor: Walter Zidek

Copyright © 2017 Vicken Zeitjian and Azar Mehdizadeh. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

This case describes a patient with pericardial effusion as a phenomenon of the drug-induced lupus erythematosus (DILE) syndrome due to hydralazine. The relevance of this case report lies in the fact that although hydralazine has been a known causative agent of DILE, its presentation may involve a negative anti-nuclear antibody (ANA) study. Pericardial effusion is a documented adverse effect as a result of hydralazine use. It is typically common to screen for DILE with the serum ANA test prior to proceeding to more costly and specific tests (i.e., anti-histone antibody). As per our literature review, this is the second case of hydralazine causing DILE with a negative ANA. As in our case, although the screening serum ANA is the initial next best step for suspicion of DILE by hydralazine, it is important to consider the diagnosis without ANA positivity.